OPEN Foundation

Search
Close this search box.

“Herbal seizures” – atypical symptoms after ibogaine intoxication: a case report

Share This Post

Abstract

INTRODUCTION:

Misuse of various new psychotropic substances such as ibogaine is increasing rapidly. Knowledge of their negative side effects is sparse.

CASE PRESENTATION:

We present a case of intoxication with the herbal substance ibogaine in a 22-year-old white man. After taking a cumulative dose of 38 g (taken in two doses), he developed visual memories, nausea and vomiting. He developed a generalized tonic-clonic seizure with additional grand mal seizures. He was treated with midazolam and levetiracetam. Extended drug screenings and computed tomography and magnetic resonance imaging findings were all negative.

CONCLUSIONS:

Knowledge of the side effects of ibogaine has mainly come from reports of cardiovascular complications; seizures are rarely mentioned and experimental findings are inconsistent. It seems that ibogaine acts like a proconvulsive drug at high doses.

Breuer, L., Kasper, B. S., Schwarze, B., Gschossmann, J. M., Kornhuber, J., & Müller, H. H. (2015). “Herbal seizures”–atypical symptoms after ibogaine intoxication: a case report. Journal of medical case reports, 9(1), 1-5. http://dx.doi.org/10.1186/s13256-015-0731-4
Link to full text

OPEN Foundation

Join ICPR 2022 Online!

ICPR features world-leading experts from many academic disciplines, including psychiatry, psychology, neuroscience, anthropology, ethnobotany, and philosophy who come together to give a scientific conference for academics, therapists, researchers, clinicians, policymakers, and members of the public. Get your ICPR 2022 livestream ticket today and use the code OPENLIVE30 at checkout for a €30 discount.

Learn More

INTERESTED IN PSYCHEDELIC RESEARCH AND THERAPIES?

Subscribe to our new OPEN-Minded newsletter to stay in the loop, hear about our events, and become a part of a community dedicated to advancing psychedelics.

By clicking subscribe, I confirm to receive emails from the OPEN Foundation and agree with its privacy policy.

16 July - NDE's and Psychedelic Experiences: Commonalities & Insights

X